Alert archive / North Carolina / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter storm watch at Jan 6, 2021, 2:43 PM EST for 4 counties in Virginia; 7 counties in North Carolina. It took effect at Jan 7, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2021, 2:43 PM EST (19:43 UTC)
- In effect from
- Jan 7, 2021, 7:00 PM EST
- Expired
- Jan 7, 2021, 4:10 AM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812 WWUS41 KRNK 061943 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 243 PM EST Wed Jan 6 2021 ...Snow expected for North Carolina and Southern Virginia... Low pressure moving across the deep south will approach the region from the southwest Thursday night. The low will move east across the Carolinas through Friday evening. This will bring a period of snowfall for North Carolina and southern Virginia. NCZ001-002-018-VAZ015-070345- /O.NEW.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, and Volney 243 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...In Virginia, Grayson County. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From Thursday evening through Friday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NCZ003-004-019-020-VAZ016-032-070345- /O.NEW.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/ Surry-Stokes-Wilkes-Yadkin-Carroll-Patrick- Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville, Galax, and Stuart 243 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 1 to 3 inches possible. * WHERE...Portions of southwest Virginia and north central and northwest North Carolina. * WHEN...From Thursday evening through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
741 WWUS41 KRNK 070210 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 910 PM EST Wed Jan 6 2021 ...Snow expected for North Carolina and Southern Virginia... Low pressure moving across the deep south will approach the region from the southwest Thursday night. The low will move east across the Carolinas through Friday evening. This will bring a period of snowfall for North Carolina and southern Virginia. NCZ001-002-018-VAZ015-071300- /O.CON.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, and Volney 910 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...In Virginia, Grayson County. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From Thursday evening through Friday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ003-004-019-020-VAZ016-032-071300- /O.CON.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/ Surry-Stokes-Wilkes-Yadkin-Carroll-Patrick- Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville, Galax, and Stuart 910 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 1 to 3 inches possible. * WHERE...Portions of southwest Virginia and north central and northwest North Carolina. * WHEN...From Thursday evening through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
905 WWUS41 KRNK 070910 WSWRNK URGENT - WINTER WEATHER MESSAGE National Weather Service Blacksburg VA 410 AM EST Thu Jan 7 2021 ...Snow expected for North Carolina and Southern Virginia... Low pressure moving across the deep south will approach the region from the southwest late tonight. The low will move east across the Carolinas through Friday evening. This will bring a period of accumulating snow for parts of North Carolina and southern Virginia. NCZ001>004-018>020-VAZ015-016-032-071715- /O.UPG.KRNK.WS.A.0001.210108T0000Z-210109T0500Z/ /O.NEW.KRNK.WS.W.0001.210108T0500Z-210109T0500Z/ Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson- Carroll-Patrick- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Boone, Wilkesboro, Yadkinville, Independence, Whitetop, Troutdale, Volney, Galax, and Stuart 410 AM EST Thu Jan 7 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... * WHAT...Heavy wet snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Portions of southwest Virginia and northwest North Carolina. * WHEN...From midnight tonight to midnight EST Friday night. * IMPACTS...Travel could be difficult especially in the higher elevations. The hazardous conditions may impact the morning or evening commute. * ADDITIONAL DETAILS...Expect temperatures between 28 and 34 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Once the snow begins, slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ005-006-VAZ009-012-017-033-043-044-058-071715- /O.NEW.KRNK.WW.Y.0002.210108T0500Z-210109T0500Z/ Rockingham-Caswell-Smyth-Wythe-Floyd-Franklin-Henry-Pittsylvania- Halifax- Including the cities of Eden, Yanceyville, Marion, Wytheville, Floyd, Rocky Mount, Martinsville, Danville, and South Boston 410 AM EST Thu Jan 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... * WHAT...Wet snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of south central, southwest and west central Virginia and north central North Carolina. * WHEN...From midnight tonight to midnight EST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Expect temperatures between 30 and 36 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ 11
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 12:43 PM EST, 2 hours earlier.
Area forecast discussion, Jan 6, 12:43 PM EST, 2 hours before
Area Forecast Discussion National Weather Service Blacksburg VA 1243 PM EST Wed Jan 6 2021 .SYNOPSIS... High pressure is centered north of the region with an area of low pressure developing over the nations mid section. The area of low pressure is expected to track to our south later in the week and will be in a favorable position to produce an accumulating snow for parts of the region Thursday night and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 930 AM EST Wednesday... No major changes to the forecast for today. We are starting to see clouds across the mountains eroding along the Blue Ridge this morning. By this evening, clouds will mainly be along western slopes from Bluefield north into western Greenbrier. As of 400 AM EST Wednesday... Relatively quiet weather is anticipated in the near term with near seasonal temperatures. Flurries may linger in the mountains, but if there is anything measurable it should be confined to the WV highlands north and west of Lewisburg. Cyclonic flow over New England and into the northern Mid- Atlantic will favor another day of cold air advection. This suggests clouds will linger across the mountains with variable amounts of cloudiness into the piedmont. Shortwave ridging aloft will gradually break the cycle tonight favoring clearing, especially for areas east of the Blue Ridge. The mountains may begin to see the departure of the low level moisture tonight, but it will be a trade off to higher level cloudiness that will be streaming in from the west per the developing storm system over the nations mid section. The overall model trend with the developing mid-CONUS LOW is for the system to move southeast tracking across the deep south. This suggests a dry day for our forecast area Thursday with high pressure in control and in spite of the increasing upper level cloudiness. In summary, no widespread hazards in the near term except for aviation related issues with respect to cloud bases. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 400 AM EST Wednesday... A strong area of low pressure looks to pass to our south giving some locations wintry weather Friday. Broad high pressure to the north of the Upper Great Lakes continues to influence our weather Thursday setting us up for a dry and seasonable day. Clouds though will slowly increase from the south and west late Thursday afternoon and evening as a compact closed upper level low over the lower Mississippi River Valley moves east. Model trends continue to reflect uncertainty in regards to the track of low for Friday which in turn determines who sees what in the way of wintry precipitation here locally. Overall models remain in good agreement on the timing of the system with an arrival from the south early Friday morning. The big concern though is to whether or not the low will track further north or will it continue to sag south limiting impacts to most of the region. The GFS, NAM, and even some of the ensemble solutions continue to a northern stream vort dropping south out of Canada into northern New England and upstate New York. This would in turn block our southern skirting system from sliding north limiting impacts in most locations while pushing it east fairly quickly Friday afternoon and evening. Meanwhile the Euro and Canadian think otherwise in allowing less of a block from the northern stream energy and more of a gain in latitude by our southern system. For now opted to go with a blend of the 3 solutions, with a continued focus along the VA/NC line for the highest impacts for this event. Areas such as the North mountains and foothills along with the Grayson Highlands and Mountain Empire could receive snow amounts on the order of 2-4". Confidence though remains moderate though this far out with amounts due to fluctuations in model temperature at the surface and aloft as well as uncertainty in regards to where any banding could setup. Similar amounts of 1-3" can also be said for portions of southern West Virginia, the New River Valley, and Southside, but confidence remains lower here based upon limited cold air supply at the surface and aloft. There is still some wiggle room for the system to creep north so opted to keep areas north of the US-460 corridor in play for a brief dusting of snow with 2 more days of model runs for us to iron things out. Overall highest confidence for POPs and snow remain across the North Carolina mountains/foothills, Grayson Highlands, and Mountain Empire heading into Friday. The low shifts off the coast by Friday night with precipitation quickly tapering from west to east across the region. Drier weather looks to settle in for the weekend ahead. Temperatures remain at or below average through the period. Widespread highs in the 40s Thursday before a return to the low to mid 30s Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 400 AM EST Wednesday... A quiet weekend gives way to another potential winter weather threat early next week. Overall upper level flow looks to relax for at least two days as broad high pressure settles in region. High temperatures will be at or slightly below average by a degree or two especially in areas that see snow. The calm conditions look to continue into much of the day Monday before our next storm system moves our way. Overall it looks as if we are getting into a pattern with 2 days of quiet weather followed by our next storm. Models continue to depict uncertainty though in regards to a low pressure system that looks to scoot off to our south and up the east coast late Monday into Tuesday. The current run of the GFS suggest high pressure during this time compared to the Euro and it's ensembles showing another potential winter storm. For now aired on the side of caution since we are several days out in keeping low end precip chances across the region late Monday into Tuesday. Brief high pressure returns by midweek with another storm system potentially later in the week. Confidence remains moderate in the long term period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 640 AM EST Wednesday... East of the Blue Ridge (ROA/LYH/DAN) expect VFR through the 24 hour TAF. West of the Blue Ridge (LWB/BCB) expect MVFR Cigs to prevail into this evening while BLF flirts with IFR through much of the night. Low level moisture evaporates from east to west across the mountains with a return to VFR around 12Z. Winds are expected to remain from the northwest 5-15kts, subsiding this evening. Winds become easterly by noon Thursday. Extended Aviation Discussion... VFR conditions are expected Thursday although expect increasing mid/upper level cloudiness associated with an approaching storm system to our southwest. A deep closed low pressure area will move into the southeastern U.S. Thursday Night-Friday bringing some precipitation, possibly some winter precipitation, along with potentially IFR or worse ceilings and visibilities. Dry weather is expected Saturday and Sunday. There is the chance for Sub-VFR conditions Monday in rain and snow showers. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RCS SHORT TERM...ET LONG TERM...ET AVIATION...RCS
Hazardous weather outlook, Jan 6, 3:39 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 339 AM EST Wed Jan 6 2021 NCZ001-018-VAZ009-015-070845- Ashe-Watauga-Smyth-Grayson- 339 AM EST Wed Jan 6 2021 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Potential exists for wintry precipitation to impact the area again for Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-WVZ042-043-508-070845- Tazewell-Mercer-Summers-Western Greenbrier- 339 AM EST Wed Jan 6 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Potential exists for wintry precipitation to impact the area again for Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-507-070845- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe- Eastern Greenbrier- 339 AM EST Wed Jan 6 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Potential exists for wintry precipitation to impact the area again for Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in North Carolina, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.